Q:

What happens during Effexor withdrawal?

A:

Quick Answer

Discontinuing the antidepressant Effexor can lead to anxiety, confusion, dizzy spells and irritability as well as numerous other symptoms, according to the MedlinePlus. The symptoms that result from discontinuing Effexor generally begin between 14 and 48 hours after the patient consumes the final dose of Effexor extended-release.

Continue Reading

Full Answer

The symptoms of Effexor withdrawal are similar to those from other antidepressants in the group of drugs called selective serotonin and norepinephrine reuptake inhibitors, or SSNRIs, according to Drugs.com. In addition to the noted symptoms, the additional effects of Effexor withdrawal may include agitation, insomnia, nausea, vomiting, diarrhea, tremors, fatigue, sweating and worsening of depression.

WebMD describes Effexor as an antidepressant that helps balance chemicals in the brain that may cause depression. Abruptly stopping Effexor therapy is more likely to produce withdrawal symptoms than a gradual weaning from the drug because slowly tapering off the consumption of the drug gives the brain time to regulate chemical changes.

The severity of discontinuation symptoms is related to the length of therapy and the size of dose, according to Drugs.com. These symptoms occur more often with antidepressants that stay in the body for a shorter period of time, which include Effexor.

Any discontinuation of antidepressants should be performed under the supervision of a medical professional, as MedlinePlus advises.

Learn more about Side Effects

Related Questions

Explore